Skip to main content

Some exact constants for the approximation of the quantity in the Wallis’ formula

Abstract

In this article, a sharp two-sided bounding inequality and some best constants for the approximation of the quantity associated with the Wallis’ formula are presented.

MSC:41A44, 26D20, 33B15.

1 Introduction and main result

Throughout the paper, denotes the set of all integers, denotes the set of all positive integers,

N 0 : = N { 0 } , n ! ! : = i = 0 [ ( n 1 ) / 2 ] ( n 2 i ) ,
(1)

and

W n := ( 2 n 1 ) ! ! ( 2 n ) ! ! .
(2)

Here in (1), the floor function [t] denotes the integer which is less than or equal to the number t.

The Euler gamma function is defined and denoted for Rez>0 by

Γ(z):= 0 t z 1 e t dt.
(3)

One of the elementary properties of the gamma function is that

Γ(x+1)=xΓ(x).
(4)

In particular,

Γ(n+1)=n!,n N 0 .
(5)

Also, note that

Γ ( 1 2 ) = π .
(6)

For the approximation of n!, a well-known result is the following Stirling’s formula:

n! 2 π n n n e n ,n,
(7)

which is an important tool in analytical probability theory, statistical physics and physical chemistry.

Consider the quantity W n , defined by (2). This quantity is important in the probability theory - for example, the three events, (a) a return to the origin takes place at time 2n, (b) no return occurs up to and including time 2n, and (c) the path is non-negative between 0 and 2n, have the common probability W n . Also, the probability that in the time interval from 0 to 2n the particle spends 2k time units on the positive side and 2n2k time units on the negative side is W k W n k . For details of these interesting results, one may see [[1], Chapter III].

W n is closely related to the Wallis’ formula.

The Wallis’ formula

2 π = n = 1 ( 2 n 1 ) ( 2 n + 1 ) ( 2 n ) 2
(8)

can be obtained by taking

x= π 2

in the infinite product representation of sinx (see [[2], p.10], [[3], p.211])

sinx=x n = 1 ( 1 x 2 n 2 π 2 ) ,xR.
(9)

Since

n = 1 ( 2 n 1 ) ( 2 n + 1 ) ( 2 n ) 2 = lim n (2n+1) W n 2 ,
(10)

another important form of Wallis’ formula is (see [[4], pp.181-184])

lim n (2n+1) W n 2 = 2 π .
(11)

The following generalization of Wallis’ formula was given in [5].

π t sin ( π / t ) = 1 t 1 i = 1 ( i t ) 2 ( i t + t 1 ) ( i t t + 1 ) ,t>1.
(12)

In fact, by letting

x=(11/t)π,t0

in (9), we have

sin π t = π t (t1) i = 1 ( i t + t 1 ) ( i t t + 1 ) ( i t ) 2 ,t0.
(13)

From (13), we get

π t sin ( π / t ) = 1 t 1 i = 1 ( i t ) 2 ( i t + t 1 ) ( i t t + 1 )
(14)

for

t0,t 1 k ,kZ.

(12) is a special case of (14). The proof of (12) in [5] involves integrating powers of a generalized sine function.

There is a close relationship between Stirling’s formula and Wallis’ formula. The determination of the constant 2 π in the usual proof of Stirling’s formula (7) or Stirling’s asymptotic formula

Γ(x) 2 π x x 1 / 2 e x ,x,
(15)

relies on Wallis’ formula (see [[2], pp.18-20], [[3], pp.213-215], [[4], pp.181-184]).

Also, note that

W n = [ ( 2 n + 1 ) 0 π / 2 sin 2 n + 1 x d x ] 1
(16)
= [ ( 2 n + 1 ) 0 π / 2 cos 2 n + 1 x d x ] 1
(17)

and Wallis’ sine (cosine) formula (see [[6], p.258])

W n = 2 π 0 π / 2 sin 2 n xdx
(18)
= 2 π 0 π / 2 cos 2 n xdx.
(19)

Some inequalities involving W n were given in [712].

In this article, we give a sharp two-sided bounding inequality and some exact constants for the approximation of W n , defined by (2). The main result of the paper is as follows.

Theorem 1 For all nN, n2,

e π ( 1 1 2 n ) n n 1 n < W n 4 3 ( 1 1 2 n ) n n 1 n .
(20)

The constants e / π and 4/3 in (20) are best possible.

Moreover,

W n e π ( 1 1 2 n ) n n 1 n ,n.
(21)

Remark 1 By saying that the constants e / π and 4/3 in (20) are best possible, we mean that the constant e / π in (20) cannot be replaced by a number which is greater than e / π and the constant 4/3 in (20) cannot be replaced by a number which is less than 4/3.

2 Lemmas

We need the following lemmas to prove our result.

Lemma 1 ([[13], Theorem 1.1])

The function

f(x):= x x + 1 2 e x Γ ( x + 1 )
(22)

is strictly logarithmically concave and strictly increasing from (0,) onto (0, 1 2 π ).

Lemma 2 ([[13], Theorem 1.3])

The function

h(x):= e x x 1 Γ ( x + 1 ) x x + 1
(23)

is strictly logarithmically concave and strictly increasing from (1,) onto (0, 2 π ).

Lemma 3 ([[6], p.258])

For all nN,

Γ ( n + 1 2 ) = π n! W n ,
(24)

where W n is defined by (2).

Remark 2 Some functions associated with the functions f(x) and h(x), defined by (22) and (23) respectively, were proved to be logarithmically completely monotonic in [1416]. For more recent work on (logarithmically) completely monotonic functions, please see, for example, [1743].

3 Proof of the main result

Proof of Theorem 1

By Lemma 1, we have

3 e e π =f ( 3 2 ) f ( n 1 2 ) = ( n 1 2 ) n e n 1 / 2 Γ ( n + 1 / 2 ) < 1 2 π ,n2,
(25)

and

lim n ( n 1 2 ) n e n 1 / 2 Γ ( n + 1 / 2 ) = 1 2 π .
(26)

The lower and upper bounds in (25) are best possible.

By Lemma 3, (25) and (26) can be rewritten respectively as

3 e 2 ( n 1 2 ) n W n e n n ! < 1 2 e ,n2,
(27)

and

lim n ( n 1 2 ) n W n e n n ! = 1 2 e .
(28)

The constants 3/ e 2 and 1/ 2 e in (27) are best possible.

By Lemma 2, we get

( e 2 ) 2 =h(2)h(n)= e n n ! n 1 n n + 1 < 2 π ,n2,
(29)

and

lim n e n n ! n 1 n n + 1 = 2 π .
(30)

The lower bound ( e / 2 ) 2 and the upper bound 2 π in (29) are best possible.

From (27) and (29), we obtain that for all n2,

3 4 n 1 ( n 1 2 ) n W n n n + 1 < π e .
(31)

The constants 3/4 and π / e in (31) are best possible. From (31) we get that for all n2,

e π ( 1 1 2 n ) n n 1 n < W n 4 3 ( 1 1 2 n ) n n 1 n .
(32)

The constants e / π and 4/3 in (32) are best possible.

From (28) and (30), we see that

lim n n 1 ( n 1 2 ) n W n n n + 1 = π e ,
(33)

which is equivalent to (21).

The proof is thus completed. □

References

  1. Feller W: An Introduction to Probability Theory and Its Applications. Wiley, New York; 1966.

    Google Scholar 

  2. Andrews GE, Askey R, Roy R: Special Functions. Cambridge University Press, Cambridge; 1999.

    Book  Google Scholar 

  3. Webster R: Convexity. Oxford University Press, Oxford; 1994.

    Google Scholar 

  4. Mitrinović DS: Analytic Inequalities. Springer, Berlin; 1970.

    Book  Google Scholar 

  5. Piros M: A generalization of the Wallis’ formula. Miskolc Math. Notes 2003, 4: 151–155.

    MathSciNet  Google Scholar 

  6. Abramowitz M, Stegun IA: Handbook of Mathematical Functions, with Formulas, Graphs, and Mathematical Tables. Dover, New York; 1966.

    Google Scholar 

  7. Cao J, Niu D-W, Qi F: A Wallis type inequality and a double inequality for probability integral. Aust. J. Math. Anal. Appl. 2007., 5: Article ID 3

    Google Scholar 

  8. Chen C-P, Qi F: Best upper and lower bounds in Wallis’ inequality. J. Indones. Math. Soc. 2005, 11: 137–141.

    MathSciNet  Google Scholar 

  9. Chen C-P, Qi F: Completely monotonic function associated with the gamma function and proof of Wallis’ inequality. Tamkang J. Math. 2005, 36: 303–307.

    MathSciNet  Google Scholar 

  10. Chen C-P, Qi F: The best bounds in Wallis’ inequality. Proc. Am. Math. Soc. 2005, 133: 397–401. 10.1090/S0002-9939-04-07499-4

    MathSciNet  Article  Google Scholar 

  11. Qi F: Bounds for the ratio of two gamma functions. J. Inequal. Appl. 2010., 2010: Article ID 493058

    Google Scholar 

  12. Qi F, Luo Q-M: Bounds for the ratio of two gamma functions - from Wendel’s and related inequalities to logarithmically completely monotonic functions. Banach J. Math. Anal. 2012, 6: 132–158.

    MathSciNet  Article  Google Scholar 

  13. Guo S: Monotonicity and concavity properties of some functions involving the gamma function with applications. J. Inequal. Pure Appl. Math. 2006., 7: Article ID 45

    Google Scholar 

  14. Guo S, Qi F: A logarithmically complete monotonicity property of the gamma function. Int. J. Pure Appl. Math. 2008, 43: 63–68.

    MathSciNet  Google Scholar 

  15. Guo S, Qi F, Srivastava HM: Supplements to a class of logarithmically completely monotonic functions associated with the gamma function. Appl. Math. Comput. 2008, 197: 768–774. 10.1016/j.amc.2007.08.011

    MathSciNet  Article  Google Scholar 

  16. Guo S, Srivastava HM: A class of logarithmically completely monotonic functions. Appl. Math. Lett. 2008, 21: 1134–1141. 10.1016/j.aml.2007.10.028

    MathSciNet  Article  Google Scholar 

  17. Alzer H, Batir N: Monotonicity properties of the gamma function. Appl. Math. Lett. 2007, 20: 778–781. 10.1016/j.aml.2006.08.026

    MathSciNet  Article  Google Scholar 

  18. Batir N: On some properties of the gamma function. Expo. Math. 2008, 26: 187–196. 10.1016/j.exmath.2007.10.001

    MathSciNet  Article  Google Scholar 

  19. Chen C-P, Qi F: Logarithmically completely monotonic functions relating to the gamma function. J. Math. Anal. Appl. 2006, 321: 405–411. 10.1016/j.jmaa.2005.08.056

    MathSciNet  Article  Google Scholar 

  20. Grinshpan AZ, Ismail ME-H: Completely monotonic functions involving the gamma and q -gamma functions. Proc. Am. Math. Soc. 2006, 134: 1153–1160. 10.1090/S0002-9939-05-08050-0

    MathSciNet  Article  Google Scholar 

  21. Guo B-N, Qi F: A class of completely monotonic functions involving divided differences of the psi and tri-gamma functions and some applications. J. Korean Math. Soc. 2011, 48: 655–667.

    MathSciNet  Article  Google Scholar 

  22. Guo S: Some properties of completely monotonic sequences and related interpolation. Appl. Math. Comput. 2013, 219: 4958–4962. 10.1016/j.amc.2012.11.073

    MathSciNet  Article  Google Scholar 

  23. Guo S: Some classes of completely monotonic functions involving the gamma function. Int. J. Pure Appl. Math. 2006, 30: 561–566.

    MathSciNet  Google Scholar 

  24. Guo S, Qi F: A class of logarithmically completely monotonic functions associated with the gamma function. J. Comput. Appl. Math. 2009, 224: 127–132. 10.1016/j.cam.2008.04.028

    MathSciNet  Article  Google Scholar 

  25. Guo S, Qi F: A class of completely monotonic functions related to the remainder of Binet’s formula with applications. Tamsui Oxf. J. Math. Sci. 2009, 25: 9–14.

    MathSciNet  Google Scholar 

  26. Guo S, Qi F, Srivastava HM: A class of logarithmically completely monotonic functions related to the gamma function with applications. Integral Transforms Spec. Funct. 2012, 23: 557–566. 10.1080/10652469.2011.611331

    MathSciNet  Article  Google Scholar 

  27. Guo S, Qi F, Srivastava HM: Necessary and sufficient conditions for two classes of functions to be logarithmically completely monotonic. Integral Transforms Spec. Funct. 2007, 18: 819–826. 10.1080/10652460701528933

    MathSciNet  Article  Google Scholar 

  28. Guo S, Srivastava HM: A certain function class related to the class of logarithmically completely monotonic functions. Math. Comput. Model. 2009, 49: 2073–2079. 10.1016/j.mcm.2009.01.002

    MathSciNet  Article  Google Scholar 

  29. Qi F: A class of logarithmically completely monotonic functions and application to the best bounds in the second Gautsch-Kershaw’s inequality. J. Comput. Appl. Math. 2009, 224: 538–543. 10.1016/j.cam.2008.05.030

    MathSciNet  Article  Google Scholar 

  30. Qi F: Three classes of logarithmically completely monotonic functions involving gamma and psi functions. Integral Transforms Spec. Funct. 2007, 18: 503–509. 10.1080/10652460701358976

    MathSciNet  Article  Google Scholar 

  31. Qi F, Cui R-Q, Chen C-P, Guo B-N: Some completely monotonic functions involving polygamma functions and an application. J. Math. Anal. Appl. 2005, 310: 303–308. 10.1016/j.jmaa.2005.02.016

    MathSciNet  Article  Google Scholar 

  32. Qi F, Guo B-N: Necessary and sufficient conditions for functions involving the tri- and tetra-gamma functions to be completely monotonic. Adv. Appl. Math. 2010, 44: 71–83. 10.1016/j.aam.2009.03.003

    MathSciNet  Article  Google Scholar 

  33. Qi F, Guo B-N: A logarithmically completely monotonic function involving the gamma function. Taiwan. J. Math. 2010, 14: 1623–1628.

    MathSciNet  Google Scholar 

  34. Qi F, Guo B-N: Some logarithmically completely monotonic functions related to the gamma function. J. Korean Math. Soc. 2010, 47: 1283–1297. 10.4134/JKMS.2010.47.6.1283

    MathSciNet  Article  Google Scholar 

  35. Qi F, Guo B-N: Wendel’s and Gautschi’s inequalities: refinements, extensions, and a class of logarithmically completely monotonic functions. Appl. Math. Comput. 2008, 205: 281–290. 10.1016/j.amc.2008.07.005

    MathSciNet  Article  Google Scholar 

  36. Qi F, Guo B-N: A class of logarithmically completely monotonic functions and the best bounds in the second Kershaw’s double inequality. J. Comput. Appl. Math. 2008, 212: 444–456. 10.1016/j.cam.2006.12.022

    MathSciNet  Article  Google Scholar 

  37. Qi F, Guo B-N, Chen C-P: Some completely monotonic functions involving the gamma and polygamma functions. J. Aust. Math. Soc. 2006, 80: 81–88. 10.1017/S1446788700011393

    MathSciNet  Article  Google Scholar 

  38. Qi F, Guo S, Guo B-N: Complete monotonicity of some functions involving polygamma functions. J. Comput. Appl. Math. 2010, 233: 2149–2160. 10.1016/j.cam.2009.09.044

    MathSciNet  Article  Google Scholar 

  39. Sevli H, Batir N: Complete monotonicity results for some functions involving the gamma and polygamma functions. Math. Comput. Model. 2011, 53: 1771–1775. 10.1016/j.mcm.2010.12.055

    MathSciNet  Article  Google Scholar 

  40. Shemyakova E, Khashin SI, Jeffrey DJ: A conjecture concerning a completely monotonic function. Comput. Math. Appl. 2010, 60: 1360–1363. 10.1016/j.camwa.2010.06.017

    MathSciNet  Article  Google Scholar 

  41. Koumandos S, Pedersen HL: Completely monotonic functions of positive order and asymptotic expansions of the logarithm of Barnes double gamma function and Euler’s gamma function. J. Math. Anal. Appl. 2009, 355: 33–40. 10.1016/j.jmaa.2009.01.042

    MathSciNet  Article  Google Scholar 

  42. Srivastava HM, Choi J: Zeta and q-Zeta Functions and Associated Series and Integrals. Elsevier, Amsterdam; 2012.

    Google Scholar 

  43. Srivastava HM, Guo S, Qi F: Some properties of a class of functions related to completely monotonic functions. Comput. Math. Appl. 2012, 64: 1649–1654. 10.1016/j.camwa.2012.01.016

    MathSciNet  Article  Google Scholar 

Download references

Acknowledgements

Dedicated to Professor Hari M Srivastava.

The authors thank the editor and the referees for their valuable suggestions to improve the quality of this paper. The present investigation was supported, in part, by the Natural Science Foundation of Henan Province of China under Grant 112300410022.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Senlin Guo.

Additional information

Competing interests

The authors declare that they have no competing interests.

Authors’ contributions

All the authors contributed to the writing of the present article. They also read and approved the final manuscript.

Rights and permissions

Open Access This article is distributed under the terms of the Creative Commons Attribution 2.0 International License (https://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Reprints and Permissions

About this article

Cite this article

Guo, S., Xu, JG. & Qi, F. Some exact constants for the approximation of the quantity in the Wallis’ formula. J Inequal Appl 2013, 67 (2013). https://doi.org/10.1186/1029-242X-2013-67

Download citation

  • Received:

  • Accepted:

  • Published:

  • DOI: https://doi.org/10.1186/1029-242X-2013-67

Keywords

  • approximation
  • gamma function
  • Stirling’s formula
  • Wallis’ formula